Virginia, 2015

Dense Fog in Virginia, November 3, 2015

November 3, 2015 · NWS LWX · 3 events in 3 counties and zones

Increased moisture from low pressure passing to the south combining with light winds under high pressure and mostly clear skies led to patchy dense fog.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Increased moisture from low pressure passing to the south combining with light winds under high pressure and mostly clear skies led to patchy dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 2, 9:30 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Nov 2, 9:30 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EST MON NOV 2 2015

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVERHEAD TONIGHT THROUGH WEDNESDAY BEFORE
MOVING OFF THE COAST THURSDAY. A COLD FRONT WILL PASS THROUGH LATE
FRIDAY INTO SATURDAY AND HIGH PRESSURE WILL RETURN FOR LATE IN THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
HIGH PRESSURE BUILDS IN FROM THE NORTH TONIGHT AS SHORTWAVE TROUGH
ALOFT OVER THE AREA MOVES OFFSHORE. MID/HIGH LEVEL CLOUDS SHOULD
DEPART NEAR OR SHORTLY AFTER MIDNIGHT AS ULJ PUSHES EAST. STRATUS
DECK MAY LINGER ACROSS CENTRAL VA MUCH OF THE NIGHT...ALTHOUGH
POSSIBLY THINNING AND DRIFTING SOUTH WITH TIME. MAIN CONCERN FOR
THE NIGHT IS FOG...AS MANY NORTHERN AREAS HAVE RADIATED QUICKLY.
HAVE ALREADY SEEN A FEW OBS WITH TRANSIENT VSBY REDUCTIONS...AND A
LITTLE THIN FOG DRIFTING ACROSS THE FIELD OUTSIDE OUR OFFICE. IN
ADDITION TO THE TYPICAL WESTERN VALLEY LOCATIONS...SOME OF THE HI-
RES GUIDANCE IS ALSO INDICATING A GOOD CHANCE OF FOG WRAPPING INTO
CENTRAL/SOUTHERN MD AND THE I-95 CORRIDOR SOUTH OF DC. FOG NORTH
OF THE STRATUS DECK COULD BECOME LOCALLY DENSE. BLENDED SOME OF
THE LATEST GUIDANCE INTO THE MIN-T FIELD TO SHOW BETTER
RADIATIONAL COOLING IN THE NORTHERN VALLEY LOCATIONS (WHICH WILL
FALL TO AROUND 40F).

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
UPR LVL RIDGING XPCTD OVR THE AREA TUE WL BRING A WARMER THAN NRML
DAY TO THE RGN. L70S XPCTD ACROSS MUCH OF THE AREA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL PERSIST ACROSS THE MID-ATLANTIC TUESDAY NIGHT
INTO WEDNESDAY. CLEAR SKIES AND CALM WINDS MAY LEAD TO PATCHY FOG
IN VALLEY LOCATIONS WED MORNING. HIGH PRESSURE MOVES OFF THE EAST
COAST WEDNESDAY AND WAA WILL ENTER THE REGION FROM THE SW. SHOWERS
ARE POSSIBLE WEDNESDAY NIGHT AS WAA MOVES AROUND A DEPARTING 850MB
HIGH. A CHANCE OF LIGHT RAIN WILL MOVE EASTWARD ACROSS THE MID-
ATLANTIC REGION THURSDAY. TEMPERATURES WILL BE ABOVE NORMAL...MIN
TEMPS IN THE 40S AND 50S IN METROS AND MAX TEMPS IN THE U60S/L70S

SFC HIGH PRES MOVES OFFSHORE AND KEEPS DRY CONDITIONS THU NIGHT.
PRECIP CHANCES INCREASE FRI STARTING IN OUR WESTERN COUNTIES AS
COLD FRONT APPROACHES. COLD FRONT MOVES ACROSS OUR AREA FRI NIGHT
INTO SAT... AND CHANCE OF PRECIP REMAINS THROUGHOUT THE DAY SAT.
HIGH PRES RETURNS ON SUN AND INTO MON. FRI WILL BE THE WARM WITH
HIGH TEMPS REACHING NEAR OR ABOVE 70. TEMPS FALL BEHIND FRONT WITH
HIGHS IN THE 50S AND LOW 60S.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE BUILDS IN TONIGHT AND TUESDAY. MOST OF THE HIGH
LEVEL CLOUDS CLEAR BY MIDNIGHT...BUT CIGS AOA 4KFT COULD LINGER AT
CHO MOST OF THE NIGHT...POSSIBLY INTO THE DAY TUESDAY. MAIN
CONCERN IS FOG DEVELOPMENT OVERNIGHT. KEPT THEME OF PREVIOUS TAFS
FOR 00Z SET. ALL TERMINALS EXCEPT DCA AT LEAST HAVE A CHANCE OF
VSBY REDUCTION. GUIDANCE CONTINUES TO HIT MRB HARDEST WITH LIFR OR
LOWER CONDITIONS. HAVE KEPT OTHER TERMINALS AT MVFR DUE TO
UNCERTAINTY IN COVERAGE...AND CHO COULD BE LIMITED BY THE CLOUDS.
WINDS LIGHT/VRB THROUGH THE TAF PERIOD.

SUB-VFR CONDITIONS POSSIBLE WED MORNING DUE TO PATCHY FOG AND
AGAIN WED NIGHT WITH LOWERING CIGS INTO THURSDAY.

SUB-VFR CONDITIONS PSBL FRI/SAT WITH SHOWERS APPROACHING.

&&

.MARINE...
LIGHT WINDS WILL CONTINUE OVER THE WATERS THROUGH THURSDAY AS HIGH
PRESSURE GRADUALLY MOVES EAST.

SCA CONDITIONS PSBL FRI/SAT AS COLD FRONT APPROACHES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADS/WOODY!
NEAR TERM...ADS
SHORT TERM...WOODY!
LONG TERM...HAS/IMR
AVIATION...ADS/HAS/IMR
MARINE...ADS/IMR
Hazardous weather outlook, Nov 2, 1:34 PM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
134 PM EST MON NOV 2 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031300-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
134 PM EST MON NOV 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031300-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
134 PM EST MON NOV 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Page

When
November 3, 1:15 AM EST to 7:35 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

LUA reported reduced visibilities of one quarter mile or less.

Dense Fog, Southern Fauquier

When
November 3, 1:55 AM EST to 7:15 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

HWY reported reduced visibilities of one quarter mile or less.

Dense Fog, Northern Fauquier

When
November 3, 1:55 AM EST to 7:15 AM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

HWY reported reduced visibilities of one quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608132, 608129, 608130.